Tuesday, January 31, 2012

Dosing Errors With IV Acetaminophen

As a follow-up to the recent posting regarding IV acetaminophen, this recent article in Pediatrics highlights a few case reports regarding overdose.

According to the authors, the most frequent error in administration when the order is written in milligrams, but the medication order is administered in milliliters - a 10-fold overdose.  All of the patients in this series received n-acetylcysteine infusion, and none appeared to suffer significant liver injury specifically attributed to the overdose.

Another lovely demonstration of the potential for iatrogenic injury in healthcare.  Even the most apparently benign orders can have unanticipated harmful consequences, and a demonstration how intravenous administration is at higher risk.

"Intravenous Acetaminophen in the United States: Iatrogenic Dosing Errors"
http://pediatrics.aappublications.org/content/early/2012/01/18/peds.2011-2345.abstract

1 comment:

  1. I suggest you take tylenol when you have extreme headache or toothache. My Rockford dental care partners advised me to use that medicine because it's a good pain reliever.

    ReplyDelete

Comments on posts > 10 days old will be moderated; blame spammers.